Kansas, 2011Heavy Snow in Kansas, February 8 to 9, 2011
February 8 to 9, 2011 · NWS DDC · 23 events in 15 counties and zones
Early on Tuesday, February 8th, a strong, Arctic cold front plunged south through southwest Kansas as a strong upper system swept through New Mexico and eastward across Oklahoma. These two weather features resulted in cold air being overrun by abundant low level moisture.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early on Tuesday, February 8th, a strong, Arctic cold front plunged south through southwest Kansas as a strong upper system swept through New Mexico and eastward across Oklahoma. These two weather features resulted in cold air being overrun by abundant low level moisture. Snow fell, heavy at times, through Wednesday morning before moving east of the area. From 10 to 13 inches of snow fell northeast of a line from northern Pratt County near Byers to southeastern Hodgeman County just southeast of Jetmore to near Beeler in Ness County. The highest amount reported from this event was 13 inches just east of Trego Center in Trego County. From 6 to 10-inches fell over a wide area basically east of a line from Scott City in Scott County to near Charleston in northwestern Gray County to around Meade State Park in Meade County. West of this line, 4-inches of less of snow fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 7, 3:44 PM CST, 11 hours 16 minutes earlier.
Area forecast discussion, Feb 7, 3:44 PM CST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CST MON FEB 7 2011
.DISCUSSION...
DAYS 1-2...
THERE WAS VERY LITTLE OVERALL CHANGE IN THE FORECAST THINKING FROM
YESTERDAY'S FORECAST. THE UPPER TROUGH IS NOW OVER THE UPPER MIDWEST
AND EXTENDING DEEP INTO THE SOUTHERN PLAINS THIS AFTERNOON, WITH
STRONG SHORTWAVE ENERGY REINFORCING THE FLOW ACROSS THE PACIFIC
NORTHWEST WHICH AS OF LATE AFTERNOON WAS MOVING INTO EASTERN OREGON
AND IDAHO AS SEEN IN WATER VAPOR IMAGERY. THIS IS THE SHORTWAVE THAT
WILL DIG SOUTHWARD ALONG THE WESTERN STATES FROM NEVADA INTO THE
SOUTHWEST, ALLOWING THE JET ENERGY ACROSS OUR REGION TO BECOME ZONAL
TONIGHT INTO TUESDAY.
IN THE VERY NEAR TERM, INCREASING CLOUDS APPEAR TO BE THE MAIN
WEATHER OF INTEREST THROUGH THIS EVENING AS TEMPERATURES THIS
AFTERNOON MAX OUT IN THE UPPER 30S TO LOWER 40S FAR SOUTHWEST. AFTER
THAT, AS WE MOVE TOWARDS THIS EVENING, BACKING LOW LEVEL WINDS AND
INCREASING MID LEVEL BAROCLINICITY ACROSS OUR NORTHERN AND EASTERN
PERIPHERY OF COUNTIES SHOULD AT LEAST BEGIN TO HAVE A CHANCE FOR
DRIZZLE PRODUCTION, AND PROFILES BY THAT TIME CERTAINLY SUPPORT
FREEZING DRIZZLE. FARTHER TO THE WEST, THE SOUNDINGS HAVE A
SIGNIFICANTLY DRIER BOUNDARY LAYER WHICH WILL BE HARD TO GET TO THE
POINT OF SATURATION (EVEN THE MORE MOIST GFS SHOWS ABOUT A 2 DEGREE
DEW POINT DEPRESSION THROUGH THE LAYER) IN TIME BEFORE SNOW SHOULD
BECOME THE PRIMARY PRECIPITATION TYPE WITH INCREASING ODDS OF ICE IN
THE CLOUD LAYER BY MORNING.
AS FAR THE MODEL SOLUTIONS FOR TONIGHT INTO TUESDAY, WE HAVE SIGNIFICANTLY
DISCOUNTED THE MUCH MORE EVOLVED NAM/WRF MODEL'S SNOW OUTPUT
SOLUTION (WHICH PRODUCES A FOOT OF SNOW ACROSS THE SOUTHEAST) AS THE
POSITION OF THE LONGWAVE JET ENERGY IS NOT AS DEEP; THIS MAKES THE
MODEL DEEPEN THE MID LEVEL HEIGHTS FAR MORE THAN THE GFS AND GEM
MODELS. EMPLOYING AN ADJUSTED GFS QPF OUTPUT AND USING ROUGHLY 15:1
TO 18:1 RATIOS THROUGH THE LATE DAY ON TUESDAY, WE HAVE A SNOWFALL
FORECAST STILL IN THE 1 TO 4 INCH RANGE. THE BEST CHANCE FOR
BANDING WILL BE ACROSS CENTRAL KANSAS, AND THAT IS WHERE HIGHER SNOW
TOTALS GENERALLY FALL.
SNOWFALL SHOULD CEASE WEDNESDAY EVENING ACROSS THE SOUTHEAST
SECTIONS OF THE FORECAST AREA. BY TUESDAY EVENING, THE FORECAST AREA
WILL STILL BE UNDER THE INFLUENCE OF STRONG NORTHEAST WINDS OVER THE
AREA AND DEPENDING ON THE AMOUNT OF SNOWFALL ACTUALLY RECEIVED, SOME
BLOWING AND DRIFTING COULD BE ONGOING. COLD TEMPERATURES AND WIND
SPEEDS WILL PRODUCE WIND CHILL INDICES COLDER THAN 15 BELOW ZERO
TUESDAY NIGHT INTO WEDNESDAY MORNING.
MR
DAYS 3-7...
DID NOT MAKE MUCH CHANGES TO THE EXTENDED PERIOD. A DRY FORECAST
WILL CONTINUE AS UPPER LEVEL RIDING DOMINATES THE CENTRAL PLAINS.
TEMPERATURES FROM THE ARCTIC AIR INVASION IN THE SHORT TERM PERIOD
WILL SLOWLY MODERATE THROUGH THE REST OF THE BUSINESS WEEK.
INCREASING 500 HPA HEIGHTS AND EXPANSION OF THERMAL FIELDS IN THE
LOWER LEVELS SHOULD ALLOW FOR HIGHS ACROSS SOUTHWESTERN KANSAS TO BE
IN THE 50S BY THE WEEKEND.
FOR WEEK TWO, RETAINED THE SAME FORECAST WILL BELOW NORMAL
PRECIPITATION AND NEAR NORMAL TEMPERATURES DUE TO MODEL UNCERTAINTY
AND WANTING TO KEEP THE FORECAST CONSISTENT WITH CPC. ONE THING THAT
WILL HAVE TO BE MONITORED IS THE OVERALL HINT AT A SYNOPTIC PATTERN
CHANGE ACROSS THE WESTERN UNITED STATES THAT WILL EVENTUALLY FAVOR
STORMY WEATHER ACROSS THE PLAINS. BOTH OPERATIONAL RUNS OF THE GFS
AND ECMWF WERE SUGGESTING THIS PATTERN CHANGE. THE EC ENSEMBLE
MEMBERS ARE ALSO IN GOOD AGREEMENT AND ARE FAIRLY CLUSTERED WITH
BROAD SOUTHWEST FLOW ALOFT ACROSS THE WESTERN US. -SUGDEN
.AVIATION...
VFR CIGS EXPECTED ACROSS THE TERMINALS FOR THE REST OF TODAY AND
INTO THE EVENING HOURS. CIGS WILL DROP TO LIFR/IFR BY TOMORROW
MORNING AS SNOW DEVELOPS. AREAS OF BLOWING SNOW WILL BE LIKELY
TOMORROW AFTERNOON...HOWEVER...THIS IS OUTSIDE OF THE TAF FORECAST
PERIOD. -SUGDEN
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 37 22 24 2 / 0 50 100 90
GCK 38 20 22 2 / 0 50 100 80
EHA 40 25 27 5 / 0 20 90 90
LBL 40 25 27 4 / 0 20 100 90
HYS 34 9 11 1 / 0 90 100 80
P28 39 23 23 5 / 0 50 100 90
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
NOON CST /11 AM MST/ WEDNESDAY FOR KSZ030-031-043>046-061>066-
074>081-084>090.
&&
FN33/36
Hazardous weather outlook, Feb 7, 4:42 AM CST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
442 AM CST MON FEB 7 2011
KSZ061>064-074>081-084>090-081045-
HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
442 AM CST MON FEB 7 2011 /342 AM MST MON FEB 7 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TO DEVELOP AFTER MIDNIGHT. SNOWFALL
AMOUNTS BETWEEN MIDNIGHT AND 6 AM TUESDAY WILL TO BE LIGHT WITH
LITTLE IF ANY ACCUMULATION EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF SNOW WILL CONTINUE TUESDAY AND TUESDAY NIGHT. THE SNOW
MAY EVEN BECOME STEADIER AND HEAVIER AT TIMES LATE TUESDAY
AFTERNOON OR TUESDAY NIGHT BEFORE STARTING TO TAPER OFF. ALTHOUGH
EXACT SNOW TOTALS ARE STILL UNCLEAR...IT CURRENTLY APPEARS THAT
MOST LOCATIONS WILL RECEIVE BETWEEN TWO AND FOUR INCHES...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS.
IN ADDITION, GUSTY NORTH WINDS IN THE 20 TO 30 MPH RANGE MAY ALSO
RESULT IN BLOWING OR DRIFTING SNOW LATE TUESDAY AND TUESDAY NIGHT
AS WELL AS BITTER COLD WIND CHILLS. TUESDAY NIGHT AND EARLY
WEDNESDAY MORNING WIND CHILL INDICES ARE EXPECTED TO RANGE FROM 15
BELOW ZERO TO 24 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
KSZ030-031-043>046-065-066-081045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-PAWNEE-STAFFORD-
442 AM CST MON FEB 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP AFTER MIDNIGHT MONDAY NIGHT. THE A BRIEF
PERIOD OF FREEZING DRIZZLE WILL ALSO BE POSSIBLE. SNOWFALL AMOUNTS
BETWEEN MIDNIGHT AND 6 AM TUESDAY ARE EXPECTED TO BE LIGHT WITH
MAINLY A DUSTING EXPECTED IN MOST LOCATIONS. ISOLATED AREAS ALONG
AND NORTH OF INTERSTATE 70 COULD SEE UP TO ONE INCH OF NEW SNOW BY
EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF SNOW WILL CONTINUE TUESDAY AND TUESDAY NIGHT. THE SNOW
MAY EVEN BECOME STEADIER AND HEAVIER AT TIMES LATE TUESDAY
AFTERNOON OR TUESDAY NIGHT BEFORE STARTING TO TAPER OFF. ALTHOUGH
EXACT SNOW TOTALS ARE STILL UNCLEAR...IT CURRENTLY APPEARS THAT
MOST LOCATIONS WILL RECEIVE BETWEEN TWO AND FOUR INCHES...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS.
IN ADDITION, GUSTY NORTH WINDS IN THE 20 TO 30 MPH RANGE MAY ALSO
RESULT IN BLOWING OR DRIFTING SNOW LATE TUESDAY AND TUESDAY NIGHT
AS WELL AS BITTER COLD WIND CHILLS. TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WIND CHILL INDICES ARE EXPECTED TO RANGE FROM 15 BELOW
ZERO TO 24 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTER ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
18
Heavy Snow, Trego
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Trego forecast zone
- Reported by
- Public
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Snowfall of 11.0 inches fell at a location 4 miles northwest of Cedar Bluff Reservoir.
Heavy Snow, Ellis
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Ellis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Snowfall of 7.0 fell at a location 5 miles east of Toulon.
Heavy Snow, Trego
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Trego forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Snowfall of 7.0 fell in Wakeeney.
Heavy Snow, Rush
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Rush forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
Snowfall of 7.0 fell in Loretta.
Heavy Snow, Lane
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Lane forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Snowfall of 7.0 fell in Healy.
Heavy Snow, Ellis
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Ellis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Snowfall of 6.0 fell in Hays.
Heavy Snow, Pawnee
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Pawnee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
Snowfall of 6.0 fell in Larned.
Heavy Snow, Ness
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Ness forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Snowfall of 6.0 fell in Ness City.
Heavy Snow, Pratt
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Pratt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
Snowfall of 9.0 in Pratt.
Heavy Snow, Stafford
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
Snowfall of 9.0 fell in Stafford.
Heavy Snow, Barber
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Barber forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snowfall of 8.0 fell in Medicine Lodge.
Heavy Snow, Comanche
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Comanche forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.191, -99.272 (the zone’s center; the record gives no point)
Snowfall of 6.0 fell in Coldwater.
Heavy Snow, Rush
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Rush forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
Snowfall of 10.0 fell in LaCrosse.
Heavy Snow, Ellis
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Ellis forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Snowfall of 9.0 fell in Hays.
Heavy Snow, Ness
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Ness forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Snowfall of 11.0 fell in Ness City.
Heavy Snow, Hodgeman
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Hodgeman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Snowfall of 7.0 fell in Jetmore.
Heavy Snow, Scott
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Snowfall of 7.0 fell in Scott City.
Heavy Snow, Scott
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Snowfall of 7.0 fell in Scott City.
Heavy Snow, Meade
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Meade forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Snowfall of 7.0 fell in Meade.
Heavy Snow, Rush
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Rush forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
Snowfall of 8.0 fell in Alexander.
Heavy Snow, Clark
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Clark forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
Snowfall of 7.5 fell in Ashland.
Heavy Snow, Stafford
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Stafford forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
Snowfall of 10.0 fell in St. John.
Heavy Snow, Edwards
- When
- February 8, 3:00 AM CST to February 9, 10:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
Snowfall of 6.5 fell in Kinsley.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Arkansas, February 8 to 9, 20112 deaths · 7 events
- Heavy Snow and Winter Weather in Kansas, February 8 to 9, 201126 injured · $464,000 · 27 events
- Winter Storm in Oklahoma, February 8 to 9, 20111 death · 24 events
- Cold in Michigan, February 8 to 11, 20111 death · 2 events
- Winter Storm and Extreme Cold in Texas, February 8 to 9, 2011$260,000 · 32 events
- Blizzard and Heavy Snow in Texas, February 8 to 9, 20115 injured · 51 kt wind · 23 events
- Winter Storm and Winter Weather in Oklahoma, February 8 to 9, 201136 events
- Extreme Cold in North Dakota, February 8, 201132 events
- Strong Wind in California, February 8, 2011$40,000 · 1 event
- Strong Wind in New Jersey, February 8, 2011$4,000 · 21 events
- Extreme Cold in North Dakota, February 8, 201118 events
- Extreme Cold in South Dakota, February 8, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287242, 287243, 287244, 287245, 287246, 287247, 287248, 287249, 287250, 287251, 287252, 287253, 287254, 287255, 287256, 287257, 287258, 287259, 287260, 287261, 287262, 287263, 287264.